Alert archive / South Carolina / Freeze Watches in 2021

Freeze Watch 3, NWS Columbia, SC

November 22, 20214 counties in Georgia; 9 counties in South Carolina

NWS Columbia, SC issued this freeze watch at Nov 22, 2021, 2:26 AM EST for 4 counties in Georgia; 9 counties in South Carolina. It took effect at Nov 24, 2021, 12:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 22, 2021, 2:26 AM EST (07:26 UTC)
In effect from
Nov 24, 2021, 12:00 AM EST
Expired
Nov 23, 2021, 3:47 AM EST
In force
Issued by
NWS Columbia, SC

Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 49 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

241 
WWUS72 KCAE 220726
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
226 AM EST Mon Nov 22 2021

GAZ063>065-077-SCZ027-028-030-031-035-037-038-041-135>137-222100-
/O.NEW.KCAE.FZ.A.0003.211124T0500Z-211124T1400Z/
McDuffie-Columbia-Richmond-Burke-Lexington-Richland-Aiken-Sumter-
Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Thomson, Martinez, Evans, Augusta, 
Hephzibah, Waynesboro, Seven Oaks, West Columbia, Cayce, 
Lexington, Red Bank, Oak Grove, Columbia, Aiken, North Augusta, 
Sumter, Barnwell, Williston, Blackville, St. Matthews, Manning, 
Summerton, Bamberg, Denmark, North, Orangeburg, and Holly Hill
226 AM EST Mon Nov 22 2021

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 24 possible.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...A hard freeze will likely kill crops and other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
3 follow-up statements
227 
WWUS72 KCAE 221854
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
154 PM EST Mon Nov 22 2021

GAZ063>065-077-SCZ027-028-030-031-035-037-038-041-135>137-231200-
/O.CON.KCAE.FZ.A.0003.211124T0500Z-211124T1400Z/
McDuffie-Columbia-Richmond-Burke-Lexington-Richland-Aiken-Sumter-
Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Thomson, Martinez, Evans, Augusta, 
Hephzibah, Waynesboro, Seven Oaks, West Columbia, Cayce, 
Lexington, Red Bank, Oak Grove, Columbia, Aiken, North Augusta, 
Sumter, Barnwell, Williston, Blackville, St. Matthews, Manning, 
Summerton, Bamberg, Denmark, North, Orangeburg, and Holly Hill
154 PM EST Mon Nov 22 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures in the middle 20s.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...A hard freeze will likely kill crops and other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
293 
WWUS72 KCAE 222120
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
420 PM EST Mon Nov 22 2021

GAZ063>065-077-SCZ027-028-030-031-035-037-038-041-135>137-231200-
/O.NEW.KCAE.LW.Y.0012.211123T0000Z-211123T1200Z/
/O.CON.KCAE.FZ.A.0003.211124T0500Z-211124T1400Z/
McDuffie-Columbia-Richmond-Burke-Lexington-Richland-Aiken-Sumter-
Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Thomson, Martinez, Evans, Augusta, 
Hephzibah, Waynesboro, Seven Oaks, West Columbia, Cayce, 
Lexington, Red Bank, Oak Grove, Columbia, Aiken, North Augusta, 
Sumter, Barnwell, Williston, Blackville, St. Matthews, Manning, 
Summerton, Bamberg, Denmark, North, Orangeburg, and Holly Hill
420 PM EST Mon Nov 22 2021

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...For the Lake Wind Advisory, north winds 15 knots with
  gusts around 25 knots on area lakes. For the Freeze Watch, sub-
  freezing temperatures as low as 24 possible.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...For the Lake Wind Advisory, until 7 AM EST Tuesday. For 
  the Freeze Watch, from late Tuesday night through Wednesday 
  morning.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft. Frost and freeze 
  conditions could kill crops, other sensitive vegetation and 
  possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GAZ040-SCZ016-018-020>022-025-026-029-115-116-231200-
/O.NEW.KCAE.LW.Y.0012.211123T0000Z-211123T1200Z/
Lincoln-Chesterfield-McCormick-Newberry-Fairfield-Kershaw-
Edgefield-Saluda-Lee-Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Bishopville, Indian Land, 
Lancaster, Elgin, and Lancaster Mill
420 PM EST Mon Nov 22 2021

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

* WHAT...North winds 15 knots gusting to 25 knots on area lakes. 

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...Until 7 AM EST Tuesday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
374 
WWUS72 KCAE 230847
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
347 AM EST Tue Nov 23 2021

GAZ063>065-077-SCZ027-028-030-031-035-037-038-041-135>137-231700-
/O.UPG.KCAE.FZ.A.0003.211124T0500Z-211124T1400Z/
/O.NEW.KCAE.FZ.W.0004.211124T0500Z-211124T1400Z/
/O.CON.KCAE.LW.Y.0012.000000T0000Z-211123T1200Z/
McDuffie-Columbia-Richmond-Burke-Lexington-Richland-Aiken-Sumter-
Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Thomson, Martinez, Evans, Augusta, 
Hephzibah, Waynesboro, Seven Oaks, West Columbia, Cayce, 
Lexington, Red Bank, Oak Grove, Columbia, Aiken, North Augusta, 
Sumter, Barnwell, Williston, Blackville, St. Matthews, Manning, 
Summerton, Bamberg, Denmark, North, Orangeburg, and Holly Hill
347 AM EST Tue Nov 23 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
WEDNESDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low
  as 24 expected. For the Lake Wind Advisory, north winds 15 to 25
  knots diminishing this morning.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...For the Lake Wind Advisory, until 7 AM EST this morning. For
  the Freeze Warning, from midnight tonight to 9 AM EST 
  Wednesday. 

* IMPACTS...Frost and freeze conditions will kill sensitive 
  vegetation and possibly damage unprotected outdoor plumbing. 
  Strong winds and rough waves on area lakes will create hazardous
  conditions for small craft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have 
in-ground sprinkler systems should drain them and cover above- 
ground pipes to protect them from freezing.

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

GAZ040-SCZ016-018-020>022-025-026-029-115-116-231200-
/O.CON.KCAE.LW.Y.0012.000000T0000Z-211123T1200Z/
Lincoln-Chesterfield-McCormick-Newberry-Fairfield-Kershaw-
Edgefield-Saluda-Lee-Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Bishopville, Indian Land, 
Lancaster, Elgin, and Lancaster Mill
347 AM EST Tue Nov 23 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...North winds 15 knots gusting to 25 knots on area lakes.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...Until 7 AM EST Tuesday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze watch went out at Nov 22, 12:32 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Nov 22, 12:32 AM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1232 AM EST Mon Nov 22 2021

.SYNOPSIS...
A cold front will push through the region this morning into the
early afternoon with a chance of showers. Cold air settles in
behind the front for a couple chilly nights and below average
high temperatures. A gradual warming trend occurs through the
Thanksgiving holiday with the next chance for a shower or two
heading into next weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
High pressure over the area will weaken overnight as an upper
trough and associated cold front approach from the west. The
front, associated with a low over the Great Lakes, is currently
extending southward through Indiana and western Tennessee to
eastern Texas. Satellite imagery shows extensive high clouds
over the forecast area with lower clouds further west along the
frontal zone.

Atmospheric moisture will continue to increase tonight with
southwesterly flow ahead of the approaching front. A line of
showers is expected to accompany the front as it pushes into the
forecast area late tonight into Monday morning. The best upper
forcing will remain north of the area but there will be enough
lift to force some rain with the front, though QPF will be
limited. The combination of clouds and southwesterly flow will
limit radiational cooling and expect overnight lows in the upper
40s to lower 50s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
Monday: As the cold front moves into the area, rain should be
pushing into the western counties early in the morning. Due to
the quick movement of the front as it moves through, this
appears to be a high pop/low qpf event. Rainfall should not last
long, and rainfall amounts are expected to remain generally
less than a quarter of an inch, with many locations well less
than that amount. By 18z, the rain will already be pushing out
and into the coastal plains, with drier and colder air beginning
to push into the region. Temperatures should still be able to
climb into the lower to middle 60s before the main push of
colder air begins moving in behind the front later in the
afternoon/evening.

Monday night: Even though the frost/freeze program remains
active for portions of our cwa, not expecting to need any
products. Much drier air moves in overnight, and winds will
remain up across the forecast area into the morning hours. With
those expected winds and drier air, frost is not anticipated at
this time. As for freezing temperatures, guidance does show a
few areas in the active frost/freeze program getting close to
freezing. However most time plots only show a very brief
timeframe right near sunrise in which freezing could be met. Due
to how brief this would be, will hold off on any freeze warning
for Monday night/Tuesday morning. This is also due to the fact
that the bigger impacts are expected Tuesday night, and
headlines should be needed then.

Tuesday and Tuesday night: Although winds should begin to
diminish some through the day, cold advection will still be in
control. So, even with a good amount of sunshine, temperatures
will only be able to climb into the lower 50s north, to possibly
the middle 50s south. Temperatures should fall fairly quickly
after sunset as winds begin to decouple. Ideal radiational
cooling should setup for majority of Tuesday night, and this is
the main timeframe in which overnight lows are expected to drop
to drop into the middle to upper 20s in the majority of the
forecast area, which would be a hard freeze and thus end the
growing season for the remainder of the cwa. Do expect that a
Freeze Warning will be issued in the near future for the
remaining parts of the forecast area that are still active in
the frost/freeze program.

Wednesday and Wednesday night: After starting the day off cold,
high pressure will remain over the area. Dry conditions will
continue. With a good amount of sunshine, lighter winds slowly
turning more easterly through the day, Temperatures will begin
to moderate very slightly as highs reach the middle to upper
50s. Although Wednesday night will once again be on the cold
side, low temperatures will be generally around 30.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
For Thanksgiving Day, with winds turning more southwesterly
ahead of the next system, warm advection will bring a much nicer
day to the area. Afternoon highs finally reach back into the 60s
across the cwa, and with the dry airmass still in place through
the day, no rainfall expected. The next system will then begin
approaching late Thursday night and into Friday. Another cold
front and upper trough are expected to be pushing through the
region on Friday. Although this may be our next chance for
rainfall, models still not consistent enough in regards to
timing and/or any qpf amounts. A few models bring the system
through fast with limited qpf, while others are basically dry.
For now will continue with mainly slight chance pops on Friday.
Dry conditions are then expected for next weekend.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
VFR expected tonight, with MVFR restrictions possible ahead of
and along a cold front tomorrow. VFR returns by tomorrow
afternoon.

0530Z Update: No significant changes to the TAFs were needed
expect at AGS where the predominant MVFR visibility was moved
to a TEMPO group due to the transient nature of the fog at that
terminal. The threat of fog there should come to an end once the
thicker clouds and rain move in later this morning.

Previous Update: Quiet weather is going on across the area.
Weak high pressure is still ridging into the region, and winds
are calm to low as a result. Normally this would result in some
fog worries at our typical sites, but increasing cloud cover
tonight will keep those fears at bay. These clouds are
increasing ahead of a deep trough and associated cold front
pushing towards the region by Monday morning. This really
doesn't look like an impressive system, but guidance is
forecasting quick moisture advection ahead of the front to
result in widespread cig restrictions within the 10z-18z
timeframe. I am less bullish on these given our moisture is so
limited right now, and reflect this uncertainty in the TAF
itself. I think there will be brief periods where MVFR cigs
develop with showers, but overall, I don't expect widespread
prevailing cig issues. Rain should push into the terminals
between 11z and 13z, and should be out of the region by 18z at
the latest. By that point, the front will be through and drier
air will quickly push in. This should erode any lasting
restrictions and return us to VFR. Guidance is hinting at some
mid- level clouds developing tomorrow evening, but this is
towards the end of the period and these will be VFR clouds.
Winds should be fairly light ahead of the front, with 8-12 knot
winds developing out of the north and northwest behind the
front.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Nov 21, 3:45 AM EST, 22 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
345 AM EST Sun Nov 21 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-220845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
345 AM EST Sun Nov 21 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Freezing temperatures possible Monday night into Tuesday morning,
with a hard freeze possible Tuesday night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 4:20 PM ESTLake Wind AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond15 hr

Nearby

Freeze Watches in South Carolina, 2021Freeze Watches in Georgia, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.